Texas, 2013Drought in Texas, January 1 to 31, 2013
January 1 to 31, 2013 · NWS EPZ · 4 events in 4 counties and zones
A lack of rainfall continued to bring Severe(D2) drought to portions of Far West Texas.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A lack of rainfall continued to bring Severe(D2) drought to portions of Far West Texas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Dec 31, 2:02 PM MST, 9 hours 58 minutes earlier.
Area forecast discussion, Dec 31, 2:02 PM MST, 9 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
202 PM MST MON DEC 31 2012
.SYNOPSIS...
A DEEP UPPER LEVEL DISTURBANCE WILL BRING COLD BREEZY CONDITIONS
WITH A FEW RAIN AND SNOW SHOWERS ACROSS SOUTHERN NEW MEXICO AND
WESTERN TEXAS THIS AFTERNOON AND TONIGHT. COOL AIR WITH BELOW
NORMAL TEMPERATURES WILL CONTINUE TO FLOW INTO THE BORDERLAND FOR
THE REMAINDER OF THE WEEK. ANOTHER UPPER DISTURBANCE MAY CAUSE
SNOW OR RAIN OVER A FEW LOCATIONS ON THURSDAY.
&&
.DISCUSSION...
RATHER ACTIVE CHILLY WEATHER PATTERN WILL PERSIST ACROSS SOUTHERN
NEW MEXICO THROUGH THE WEEK. EARLY THIS AFTERNOON DEEP UPPER
TROUGH AXIS WAS ENTERING WESTERN NEW MEXICO WITH STRONG DPVA AND
ASSOCIATED UPWARD VERTICAL MOTION CONTINUING ACROSS THE CWA.
DESPITE THE STRONG DYNAMIC FORCING PRECIP IS VERY LIMITED IN
COVERAGE DUE TO DRY CONTINENTAL TRAJECTORIES OF AIR FLOWING
THROUGH THE DISTURBANCE. THUS WILL PROBABLY LET EXPIRE ALL SNOW
ADVISORIES EXCEPT FOR LATE THIS AFTERNOON.
WAVE WILL MOVE EAST OF THE ROCKIES THIS EVENING WITH WEAK
SUBSIDENCE AND WESTERLY FLOW ALOFT RESULTING IN DRY CONDITIONS
LATER TONIGHT AND TUESDAY. HOWEVER COOL AIR WILL CONTINUE TO FLOW
INTO THE REGION AT LOW LEVELS RESULTING IN TUESDAY HIGH
TEMPERATURES 10 TO 15 DEGREES BELOW NORMAL.
TUESDAY NIGHT AND WEDNESDAY AN EAST-WEST ORIENTED WAVE/VORTICITY
AXIS ALOFT WILL DROP SOUTHWARD INTO THE CWA WITH SYSTEM
SUBSEQUENTLY MOVING VERY SLOWLY TO THE SOUTHEAST ACROSS THE
REGION. DISTURBANCE WILL BE ASSOCIATED WITH ANOTHER SHOT OF COOLER
AIR CAUSING TEMPERATURES TO REMAIN AROUND 10 DEGREES BELOW NORMAL
WEDNESDAY THROUGH FRIDAY. HOWEVER MODELS AGAIN SHOWING
INCONSISTENCIES AND DISAGREEMENTS CONCERNING TROUGH EVOLUTION AND
ATTENDANT RAIN/SNOW THREAT. GFS...WRF AND GFS ENSEMBLES FORECAST A
DRIER SYSTEM AS NORTHERLY WINDS SUSTAIN CONTINENTAL TRAJECTORIES.
HOWEVER ECMWF AND SREF INDICATE DEVELOPMENT OF A CLOSED LOW OVER
THE VICINITY OF NORTHERN BAJA AND/OR ARIZONA WITH CYCLONIC FLOW
AROUND IT ADVECTING DEEPER MOISTURE NORTHWARD. THUS BOTH ECMWF AND
ESPECIALLY SREF OUTLOOK COLD RAIN AND/OR SNOW ON THURSDAY. GIVEN
THE MODEL FLIP-FLOPS AND LACK OF CONTINUITY/CONSISTENCIES WILL
CONTINUE WITH DRY FORECAST FOR THURSDAY AT THIS TIME.
UPPER RIDGE MOVING ACROSS THE ROCKY MOUNTAINS EXPECTED TO BRING
DRY WEATHER FOR NEXT WEEKEND WITH TEMPERATURES FINALLY
APPROACHING NORMAL.
&&
.AVIATION....VALID 01/00Z-02/00Z.
WINDS ARE LAGGING BEHIND EXPECTATIONS SO FAR...BUT WITH TROUGH AXIS
STILL TO OUR WEST...SOME BREAKS IN THE CLOUD COVER DEVELOPING...AND
PRESSURE GRADIENT INCREASING...STILL COULD SEE AWW CRITERIA AT
KELP...AND A FEW GUSTS OVER 20KTS ELSEWHERE. WINDS ALOFT ARE SLOWLY
DECREASING OVER TIME...SO THE WINDOW IS RAPIDLY CLOSING.
OTHERWISE CEILINGS HAVE INCREASED TO VFR AREA-WIDE...AND LOWER
CLOUDS SHOULD DIMINISH RAPIDLY AFTER THE TROUGH PASSES AND WITH
SUNSET. UNTIL THEN EXPECT CLOUD BASES GENERALLY 3000 TO 5000 FT
WITH SOME CLOUDS TOPPING MOUNTAIN RANGES. CLOUDS WILL PERSIST LONGER
IN THE HIGHER ELEVATIONS OF THE GILA REGION AND SACRAMENTO MOUNTAINS.
&&
.FIRE WEATHER...
UPPER TROUGH WILL MOVE EAST FROM ARIZONA AND ACROSS NEW MEXICO
THIS AFTERNOON. THERE IS STILL A WINDOW OF OPPORTUNITY FOR SOME
MORE SNOW SHOWERS WITH LIGHT ACCUMULATIONS...PARTICULARLY IN
THE MOUNTAINS. OTHERWISE EXPECT THE HIGHER ELEVATIONS TO STAY
IN THE CLOUDS FOR THE REMAINDER OF THE DAY.
COOL AND DRY CONDITIONS WILL PREVAIL FOR THE FIRST FEW DAYS OF
THE NEW YEAR. A BACKDOOR COLD FRONT WILL SLIDE IN FROM THE NE
THURSDAY EVENING...WHILE A WEAK UPPER LOW TRACKS ACROSS THE
INTERNATIONAL BORDER. FORECAST CONFIDENCE IS LOW...BUT THERE
IS STILL A SLIGHT RISK FOR SOME LOWLAND RAIN AND SNOW SHOWERS
FROM THIS SYSTEM THURSDAY NIGHT INTO FRIDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 28 47 25 48 26 / 10 0 0 10 10
SIERRA BLANCA 24 49 24 48 23 / 10 0 10 10 10
LAS CRUCES 24 43 25 46 25 / 10 0 0 0 0
ALAMOGORDO 21 47 24 45 23 / 10 10 0 0 0
CLOUDCROFT 10 28 10 23 12 / 20 10 0 0 10
TRUTH OR CONSEQUENCES 22 38 20 42 20 / 10 0 0 0 10
SILVER CITY 21 40 20 39 22 / 20 10 0 0 0
DEMING 21 44 22 48 23 / 10 0 0 0 0
LORDSBURG 22 45 23 49 23 / 10 0 0 0 0
WEST EL PASO METRO 27 45 28 48 29 / 10 0 0 0 10
DELL CITY 22 51 22 45 16 / 10 0 0 10 10
FORT HANCOCK 25 48 21 51 22 / 10 0 10 10 10
LOMA LINDA 24 41 22 40 23 / 10 0 0 10 10
FABENS 25 48 21 49 22 / 10 0 0 10 10
SANTA TERESA 23 45 25 45 24 / 10 0 0 0 10
WHITE SANDS HQ 27 45 25 45 27 / 10 0 0 0 10
JORNADA RANGE 15 45 14 45 16 / 10 0 0 0 0
HATCH 20 43 22 45 21 / 10 0 0 0 10
COLUMBUS 25 44 24 49 25 / 10 0 0 0 10
OROGRANDE 25 46 22 45 25 / 10 0 0 10 10
MAYHILL 18 40 17 36 18 / 20 10 0 10 10
MESCALERO 15 36 17 33 16 / 20 10 0 0 10
TIMBERON 19 36 17 33 19 / 20 10 0 10 10
WINSTON 15 39 16 32 17 / 10 10 10 0 10
HILLSBORO 21 41 20 39 21 / 10 0 0 0 10
SPACEPORT 20 43 20 42 18 / 10 0 0 0 10
LAKE ROBERTS 11 38 16 35 15 / 20 10 10 0 0
HURLEY 18 40 16 39 19 / 10 10 0 0 0
CLIFF 20 43 23 44 21 / 20 10 0 0 0
MULE CREEK 10 41 12 41 14 / 20 0 0 0 0
FAYWOOD 18 40 20 40 20 / 10 0 0 0 0
ANIMAS 20 43 20 49 21 / 10 0 0 0 0
HACHITA 21 43 19 48 22 / 10 0 0 0 0
ANTELOPE WELLS 24 44 22 52 25 / 10 10 0 0 0
CLOVERDALE 24 42 24 45 25 / 10 0 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...WINTER WEATHER ADVISORY UNTIL 3 PM MST THIS AFTERNOON FOR
NMZ404>406.
WINTER WEATHER ADVISORY UNTIL 4 PM MST THIS AFTERNOON FOR
NMZ401>403-408.
WINTER WEATHER ADVISORY UNTIL 2 PM MST THIS AFTERNOON FOR NMZ409.
WINTER WEATHER ADVISORY UNTIL 6 PM MST THIS EVENING FOR
NMZ414>416.
TX...NONE.
&&
05 ROGASH/25 HARDIMANHazardous weather outlook, Dec 31, 7:00 AM MST, 17 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
700 AM MST MON DEC 31 2012
NMZ401>417-TXZ418>424-011400-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
700 AM MST MON DEC 31 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.
.DAY ONE...TODAY AND TONIGHT
SNOW AND RAIN SHOWERS WILL MOVE BACK INTO SOUTHWESTERN NEW MEXICO
AND FAR WEST TEXAS THIS MORNING AS AN UPPER-LEVEL WINTER STORM
SYSTEM DRAGS ACROSS THE SOUTHWESTERN U.S. COLD AIR AND STRONG
WINDS WILL ALSO ACCOMPANY THIS SYSTEM. THIS MEANS SNOW LEVELS WILL
DROP TO DESERT FLOORS OVER THE BOOTHEEL AND SIERRA LAKES REGIONS
OF NEW MEXICO. WINTER WEATHER ADVISORIES ARE IN PLACE TODAY FOR
THOSE AREAS AS WELL AS FOR THE GILA REGION AND SACRAMENTO
MOUNTAINS. EXPECT 3 TO 6 INCHES OF SNOW OVER AREA MOUNTAINS AND 1
TO 3 INCHES OF SNOW OVER THE BOOTHEEL AND SIERRA LAKES LOWLAND
AREAS. THE REST OF THE LOWLANDS WILL LIKELY SEE A MIX OF COLD RAIN
AND SNOW WITH ONLY LIGHT DUSTINGS AT MOST. WINDS WILL TURN
WESTERLY AND INCREASE TO THE 20-30 MPH RANGE WITH HIGHER GUSTS
THIS AFTERNOON AS A PACIFIC COLD FRONT PUSHES IN FROM THE WEST.
FINALLY...TEMPERATURES WILL REMAIN QUITE COOL TODAY WITH BELOW
NORMAL MAX TEMPS EXPECTED. LOWLAND HIGHS IN THE 40S TO AROUND 50
AND MOUNTAIN HIGHS BETWEEN 25 AND 35 DEGREES.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE REMAINDER OF THE PERIODS LOOK DRY...BUT CHILLY. IT APPEARS
THAT COOLER AIR WILL REMAIN IN PLACE AND BE REINFORCED THROUGH THE
WEEK. THE FIRST WEEK OF THE NEW YEAR WILL PRODUCE BELOW NORMAL
TEMPERATURES. THE ONLY POTENTIAL FOR PRECIPITATION IS A WEAK ONE
WITH A SYSTEM THAT PASSES TO OUR SOUTH LATE WEDNESDAY INTO
THURSDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOWFALL...SNOW ACCUMULATION
...AND WIND SPEEDS TO THE NATIONAL WEATHER SERVICE TODAY.
BIRD
Drought, Western El Paso County
- When
- January 1, 12:00 AM MST to January 29, 1:00 PM MST
- Where
- Western El Paso County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.769, -106.235 (the zone’s center; the record gives no point)
The entire zone was in Severe(D2) drought from the start of the month until January 29th.
Drought, Salt Basin
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Salt Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.456, -105.386 (the zone’s center; the record gives no point)
Severe(D2) drought continued across the zone during the month of January. The Dell City Cooperative Observer reported 1.30 inches of precipitation which was 0.85 inches above normal.
Drought, Southern Hudspeth Highlands
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Southern Hudspeth Highlands forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.456, -105.386 (the zone’s center; the record gives no point)
The entire zone remained in Severe(D2) drought during the month of January.
Drought, Rio Grande Valley of Eastern Hudspeth County
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Rio Grande Valley of Eastern Hudspeth County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.456, -105.386 (the zone’s center; the record gives no point)
Severe(D2) drought continued across the zone through the month of January.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Texas, January 1 to 31, 2013$391 million · 20 events
- Drought in Oklahoma, January 1 to 31, 2013$79 million · 3 events
- Drought in Texas, January 1 to 31, 2013$20 million · 24 events
- Dense Fog in Oklahoma, January 1, 20131 death · 1 event
- High Surf in Puerto Rico, January 1 to 4, 20131 death · 1 event
- Sneakerwave in California, January 1, 20131 death · 1 event
- Drought in Texas, January 1 to 31, 2013$119,000 · 43 events
- Drought in Oklahoma, January 1 to 31, 201348 events
- Drought in New Mexico, January 1 to 31, 201339 events
- Drought in Nebraska, January 1 to 31, 201331 events
- Drought in Nebraska, January 1 to 31, 201330 events
- Drought in Missouri, January 1 to 31, 201329 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 431530, 431533, 431535, 431537.